Tags: spice | synthetic marijuana | illness | emergency room

Sharp Rise Seen in Illnesses Linked to Synthetic Pot 'Spice'

Friday, 24 Apr 2015 09:14 AM

Health officials are alarmed by a startling increase in illnesses and hospitalizations from a drug known as "spice," a catch-all name for a form of synthetic marijuana.

Now a top New York doctor has issued a warning to people not to take the dangerous and potentially deadly drug, according to USA Today.

The newspaper says that for nearly the first three months of the year, poisoning centers nationwide had 1,900 calls from people who had suffered bad reactions to spice, four times the number for the same period last year.

Earlier this month, New York Gov. Andrew Cuomo sent out a health warning after the state's emergency departments treated 160 patients in a nine-day period.

In Alabama, poison-control experts said that the state had 317 synthetic pot-related emergency patients in an 18-day period as of April 20. Other states, including New Jersey, Mississippi, Texas, Florida and Arizona, have also seen a disturbing rise or "balloons" in spice victims, officials told USA Today.

"This is clearly something to avoid at all costs," said Dr. Robert Glatter, an emergency doctor at Lenox Hill Hospital in New York City. "There may be some kind of new batch out there."

Last week Glatter treated 10 patients with spice poisoning, resulting in extended emergency room stays. "It's really like playing Russian roulette," he told USA Today. "It's the kitchen sink."

Glatter said people believe the drug is safe because they think it's just a new form of marijuana. But he added that the symptoms he diagnosed indicated that the spice batch had been laced with PCP.

Spice packets are sold over the counter in gas stations as incense or potpourri and labeled "not for human consumption." But the newspaper says that users smoke the contents, which are often a kind of synthetic drug sprayed on plant leaves.

Common overdose symptoms of the synthetic cannabis include kidney failure, rapid heartbeat, agitation, and hallucinations, USA Today said.

© 2017 Newsmax. All rights reserved.

 
1Like our page
2Share
US
Health officials are alarmed by a startling increase in illnesses and hospitalizations from a drug known as "spice," a catch-all name for a form of synthetic marijuana.
spice, synthetic marijuana, illness, emergency room
321
2015-14-24
Friday, 24 Apr 2015 09:14 AM
Newsmax Inc.
 

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
America's News Page
© Newsmax Media, Inc.
All Rights Reserved